Diarrhea Caused by Antibiotics
Alternate Names : Antibiotic-Associated Colitis
Diarrhea caused by antibiotics involves the passage of frequent, loose stools
along with a variety of other symptoms.
What is going on in the body?
One possible side effect of taking antibiotics is diarrhea. Most
antibiotics have the ability to cause diarrhea in some people. Sometimes the
antibiotic irritates the bowel, and that causes the diarrhea. At other times,
the antibiotic can make a bacterial infection more likely. The bacterial
infection itself then causes the diarrhea. This is the case when
antibiotic-associated colitis develops.
What are the causes and risks of the condition?
Almost any antibiotic can cause diarrhea from irritation. Some people are more
sensitive to certain antibiotics than others. Once the antibiotic is stopped,
the diarrhea will stop.
Diarrhea due to infection is different. People normally have many bacteria in
the bowel that help with digestion. When an antibiotic is given, it may kill
most of the bacteria in the bowel. But the bacteria called C.
difficile are usually not killed. In rare cases, C.
difficile can then grow rapidly because the other bacteria are gone.
C. difficile can produce a toxin that affects the lining of
the intestine and causes the diarrhea. These cases of diarrhea may occur during
antibiotic use or even months afterward. Stopping the antibiotic usually won't
stop this type of diarrhea.
Most of the time, diarrhea from antibiotics is a mild condition with few
problems. But diarrhea can lead to dehydration and salt imbalances. With
severe diarrhea due to C. difficile, other complications are
possible. These include severe enlargement of the bowel or the formation of a
hole in the bowel. Either can be life threatening.